Alert archive / California / Frost Advisories in 2019

Frost Advisory 26, NWS Eureka, CA

October 10, 2019Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Oct 10, 2019, 1:10 PM PDT for Humboldt County, Mendocino County, California. It took effect at Oct 11, 2019, 2:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2019, 1:10 PM PDT (20:10 UTC)
In effect from
Oct 11, 2019, 2:00 AM PDT
Expired
Oct 11, 2019, 9:00 AM PDT
In force
7 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 71 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.2 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2193 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
-128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WWUS76 KEKA 102010
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
110 PM PDT Thu Oct 10 2019

...Near freezing to freezing temperatures again tonight...

The dry air will allow temperatures to drop to around 35 to 35
degrees in the colder interior valleys. Most areas will see
slightly warmer temperatures than this morning. The exception may
be areas that stayed windy last night. They may see colder 
temperatures tonight.

CAZ107-108-110415-
/O.NEW.KEKA.FZ.W.0008.191011T0800Z-191011T1600Z/
Northern Trinity-Southern Trinity-
110 PM PDT Thu Oct 10 2019

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Trinity County valleys.

* WHEN...From 1 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Freezing temperatures are expected in
  Hayfork, Weaverville, and Douglas City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ104-106-110-111-113-110415-
/O.NEW.KEKA.FR.Y.0026.191011T0900Z-191011T1600Z/
Southwestern Humboldt-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
110 PM PDT Thu Oct 10 2019

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...The valleys of southern Humboldt and interior Mendocino
  counties.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
482 
WWUS76 KEKA 110359
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
859 PM PDT Thu Oct 10 2019

...Near freezing to freezing temperatures again tonight...

The dry air will allow temperatures to drop to around 30 to
35 degrees in the colder interior valleys. Most areas will see
slightly warmer temperatures than this morning. The exception may
be areas that stayed windy last night. They may see colder
temperatures tonight.

CAZ107-108-111215-
/O.CON.KEKA.FZ.W.0008.191011T0800Z-191011T1600Z/
Northern Trinity-Southern Trinity-
859 PM PDT Thu Oct 10 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Trinity County valleys.

* WHEN...From 1 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ104-106-110-111-113-111215-
/O.CON.KEKA.FR.Y.0026.191011T0900Z-191011T1600Z/
Southwestern Humboldt-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
859 PM PDT Thu Oct 10 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...The valleys of southern Humboldt and interior 
  Mendocino counties.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
798 
WWUS76 KEKA 111045
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
345 AM PDT Fri Oct 11 2019

CAZ107-108-111600-
/O.CON.KEKA.FZ.W.0008.000000T0000Z-191011T1600Z/
Northern Trinity-Southern Trinity-
345 AM PDT Fri Oct 11 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Trinity County valleys.

* WHEN...From 1 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ104-106-110-111-113-111600-
/O.CON.KEKA.FR.Y.0026.000000T0000Z-191011T1600Z/
Southwestern Humboldt-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
345 AM PDT Fri Oct 11 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...The valleys of southern Humboldt and interior 
  Mendocino counties.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
564 
WWUS76 KEKA 111545
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
845 AM PDT Fri Oct 11 2019

CAZ107-108-111645-
/O.EXP.KEKA.FZ.W.0008.000000T0000Z-191011T1600Z/
Northern Trinity-Southern Trinity-
845 AM PDT Fri Oct 11 2019

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...

Additional cold temperatures are expected again tonight.

$$

CAZ104-106-110-111-113-111645-
/O.EXP.KEKA.FR.Y.0026.000000T0000Z-191011T1600Z/
Southwestern Humboldt-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
845 AM PDT Fri Oct 11 2019

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

Additional cold temperatures are expected again tonight.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Oct 10, 5:19 AM PDT, 7 hours 51 minutes earlier.

Area forecast discussion, Oct 10, 5:19 AM PDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
519 AM PDT Thu Oct 10 2019

.SYNOPSIS...Dry weather is expected through early next week. A
front will bring a chance of rain mid to late next week.

&&

.DISCUSSION...Main concern today continues to be the very dry
air across the interior today. Wind speeds will be on a downward
trend today, however RH's will remain extremely low, 2% to 15%.
Thus, the Red Flag warning has been extended through this
afternoon for elevations above 1500 feet for southeast Humboldt
County, southern Trinity County, and interior Mendocino County
where fuels are most receptive to rapid fire spread.

The dry air and clear skies will also be conductive for strong
radiational cooling where winds decouple. The coldest interior
valleys have dip to freezing again this morning, especially in
Trinity County. Guidance continues to indicate temperatures
dipping into the lower to mid 30s over wind protected valleys of
Mendocino and Humboldt counties this morning. Portions of the
coast where winds go calm may also have frost. Though it will
start off chilly this morning, warmer air aloft coupled with much
lighter northerly breezes should yield highs around 70F for
coastal areas today.

Dry weather with light winds are expected on Friday as shortwave
ridging develops over the West Coast. A weak surface front is
forecast to approach coastal NW California late on Saturday.
Ensemble guidance and deterministic models continue to trend
downward with rain probabilities with this front. Other than some
sprinkles, dry conditions will most likely prevail through the
weekend. Otherwise, broad upper ridging will maintain dry weather
with near normal temperatures Monday through Tuesday. Ensemble
guidance and deterministic models continue to indicate rain
probabilities increasing mid to late next week. How much rain and
how long it will last are highly uncertain at this time.

&&

.AVIATION...VFR conditions are expected to persist across all
terminals through the TAF period, though a threat for low-wind wind
shear will persist through the morning hours at the coast. The
pressure gradient will continue to relax throughout the day today,
leading to much less windy conditions along the coast.

&&

.MARINE...Northerlies will continue to wind down through today
across the waters. The Gale Warning expired at Midnight and decided
to hoist a Hazardous Seas Warning for both of the outer zones
through mid-morning for the likely steep, hazardous seas lingering
across these zone. Mostly light winds are expected through Saturday.
Moderate northerlies will develop on Sunday and persist through late
on Monday, before decreasing and becoming west to southwest on
Tuesday ahead of an advancing cold front. Winds will continue to
switch to southerly late on Tuesday and into Wednesday. Southerlies
will stick around the waters through midday on Thursday. Otherwise,
a northwest swell will begin to move through the waters Sunday afternoon.

&&

.FIRE WEATHER...A very dry air mass with humidity values ranging
from 2 to 15 percent along with easterly to northeasterly wind
gusts from 15 to 30 mph will continue to result in high fire
danger today. Even though winds will be on a downward trend
through tonight, the air will remain very dry. Poor humidity
recoveries are expected for the upper elevations and thermal belt
tonight. Meanwhile, valley locations will remain cool. Conditions
will slowly moderate with increasing RH's and lighter winds
expected Friday through the weekend. Dry conditions with near
normal temperatures are expected to persist through early next
week before rain chances return mid to late next week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Red Flag Warning until 5 PM PDT this afternoon for CAZ212-276-277.
Freeze Warning until 9 AM PDT this morning for CAZ107-108.
Frost Advisory until 9 AM PDT this morning for CAZ103-105-106-110>113.

NORTHWEST CALIFORNIA COASTAL WATERS...
Hazardous Seas Warning until 9 AM PDT this morning for PZZ470-475.
Small Craft Advisory until 9 AM PDT this morning for PZZ450-455.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 10, 4:30 AM PDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
430 AM PDT Thu Oct 10 2019

CAZ101-102-104-109-111130-
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Mendocino Coast-
430 AM PDT Thu Oct 10 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-105-111130-
Northern Humboldt Coast-Northern Humboldt Interior-
430 AM PDT Thu Oct 10 2019

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect til 9 AM PDT.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-110>113-111130-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
430 AM PDT Thu Oct 10 2019

...RED FLAG WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON ABOVE
1500 FEET...
...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR THE
VALLEY FLOORS...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.
A Red Flag Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-111130-
Northern Trinity-
430 AM PDT Thu Oct 10 2019

...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ108-111130-
Southern Trinity-
430 AM PDT Thu Oct 10 2019

...RED FLAG WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON ABOVE
1500 FEET...
...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR THE
VALLEY FLOORS...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Red Flag Warning is currently in effect.
A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 9:03 PM PDTSmall Craft AdvisoryEKA27 hr
Oct 9, 9:55 PM PDTFrost AdvisoryEKAHumboldt, Mendocino11 hr
Oct 9, 11:44 PM PDTHazardous Seas WarningEKA9 hr
Oct 10, 1:10 PM PDTFreeze WarningEKATrinity20 hr

Nearby

Frost Advisories in California, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.